Tennessee, 2002

Damaging Winds in Tennessee, January 31, 2002

January 31, 2002 · NWS MEG · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 31, 2:53 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 31, 2:53 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CST THU JAN 31 2002

LINE OF TSTMS IS PUSHING EWD ACROSS AR THIS AFTN AS SEEN ON 88D RADAR
LOOP. SFC ANALYSIS PLACED THE CDFNT FROM SRN IL SWWD THRU AR INTO
NW LA. THE AREA OF LO PRES WAS OVR CNTRL AR. TEMPS ACROSS THE FA
HAVE WARMED INTO MID 70S OVR SRN SXNS WITH LWR 60S OVR NE SXNS. THE
SVR TSTM WATCH CURRENTLY IN EFFECT FOR THE WRN HALF OF THE FA MAY
BE EXTENDED FOR THE REST OF THE AREA TONITE AS THE LINE OF TSTMS
PUSHES EWD. THE MAIN THREAT WILL BE DAMAGING WINDS AS DEEP LAYER
SHEAR PERSISTS.

THE UPR TROF OVR THE CNTRL PLAINS WILL SHIFT EWD TWD NEW ENGLAND BY
FRI NITE THEN THE FLOW BECOMING ZONAL ACROSS THE SE U.S. THRU THE
EARLY PART OF THE WEEKEND. THE UPR FLOW WILL BECOME NWLY AS A
CLIPPER SYSTEM DIGS INTO THE OH VALLEY DURING THE LATER PART OF THE
WEEKEND. AT THE SFC THE CDFNT ACROSS AR WILL PUSH EWD ACROSS
THE FA TONITE WITH HI PRES FILTERING INTO THE REGION BEFORE THE
NEXT NEXT FNT PUSHES THRU THE AREA ON SUN. WITH LITTLE MOIST
AVAILABLE...THE FNT WILL NOT PRODUCE ANY PRECIP. FOR EARLY NEXT
WEEK THE NEXT CHC FOR PRECIP COMES TUE INTO EARLY WED AS AN UPR LVL
TROF DIGS INTO THE CNTRL PLAINS AND CLOSES OFF AS IT MOVES ACROSS
THE TN VALLEY. THERE MAY BE A MIX OF PRECIP FOR NRN SXNS TUE NITE
AS BNDRY LYR TEMPS AND THICKNESS VALUES LOOK FAVORABLE. BUT WITH
UNCERTAINTY ATTM WILL LEAVE WORDING AS RAIN ONLY. WILL USE A BLEND OF
FWC/MAV TEMPS.

PRELIMINARY NUMBERS...
MEM 39/44/27/46 900
MKL 37/42/24/44 900
JBR 34/42/25/43 900
TUP 43/47/27/49 920

.MEG...NONE.

In the hours before

Special weather statement, Jan 31, 11:45 AM CST, 5 hours 52 minutes before
ARZ026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-020>024-
TNZ001>004-019>021-048>055-088>092-010600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 AM CST THU JAN 31 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT ACROSS MOST
OF EAST ARKANSAS...THE MISSOURI BOOTHEEL...SOUTHWEST TENNESSEE AND
NORTH MISSISSIPPI.

A COLD FRONT WAS LOCATED FROM MISSOURI SOUTHWEST THROUGH WESTERN
ARKANSAS INTO EAST TEXAS. AN AREA OF LOW PRESSURE WAS SITUATED ALONG
THE FRONT OVER SOUTHWEST ARKANSAS. THIS FRONT IS EXPECTED TO MOVE
EASTWARD AS THE LOW PRESSURE CENTER LIFTS NORTHEAST ALONG THE FRONT
TODAY. THE FRONT IS EXPECTED TO MOVE THROUGH THE MID-SOUTH THIS
EVENING INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL ADVANCE
EASTWARD TODAY REACHING EAST ARKANSAS LATE THIS AFTERNOON AND MOVE
ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI TONIGHT.

DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. THE MOST
LIKELY TIME FOR SEVERE WEATHER IN THE MID-SOUTH WILL BE BETWEEN 4 PM
AND 11 PM.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The Memphis radar (KNQA), 14 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
January 31, 5:37 PM CST to 5:50 PM CST
Where
Shelby County, Countywide
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
35.217, -89.900

Many trees were knocked down across the county.

Thunderstorm Wind, Henry

When
January 31, 8:00 PM CST to 8:15 PM CST
Where
Henry County, Bethlehem
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -88.267

Some trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280161, 5280162.